Jump to content
CrazyBoards.org

Discontinuing Adderall


Recommended Posts

Hello,

My boyfriend has been taking generic adderall, 120mg a day total, consistently for the past 6 years. His doctor decided to discontinue his prescription without warning and my boyfriend has been out of his meds for just over a week now. The first couple of days were pretty terrible: extreme fatigue and depression. The following days have shown some improvement, but his energy level is still very low.

I am seeking any information from individuals who have tried to discontiue addrerall with or without success regarding their experince. I should note that my boyfriend does not really have severe ADD, rather he enjoys the extra boost that the medication provides. He was a productive adult before he started taking this medication and has said that he does not need adderall for its intended purposes.

Will his energy level ever reach pre-adderall levels? How long will this recovery period take? And is there anything he can do to reduce the discomfort in the meantime?

Link to comment
Share on other sites

  • 3 weeks later...

I had the same experience with stopping adderall (I took it for 2 years though. I found it was best to taper down slowly), still felt very fatigued and depressed. I'm not exactly sure how long it takes to recover, because my psychiatrist put me on wellbutrin xl about a week after I stopped adderall completely to help with the withdrawal effects. I think prozac can also be perscribed for this reason. Wellbutrin XL is very much like a stimulent and my psychiatrist also told me it can help with ADHD symptoms. It took 2 weeks on wellbutrin for me to really start feeling better and be able to stay up for at least 10-12 hours of the day. In the meantime, coffee/caffine helped me get through on some days. And I didn't have to deal with those nasty crashes anymore. Wellbutrin also helped me combat the extreme hunger from stopping adderall and trouble concentrating when I went back to school. I have been on it for about 8 months now.

I don't have ADHD either, I was taking it to help me in school. I ended up dropping all my classes the semester before I quit adderall, realizing it was doing more harm than good for my education.

I hope your boyfriend is doing much better now or will continue to get better over time, maybe an anti-depressant would help if he is not already on one? Or if he is, maybe his doctor could increase the dose? In a way, all anti-depressants are a bit stimulating (definately not to the degree of adderall though) and can help with energy levels. I think wellbutrin is excellent in terms of increasing energy. Sticking to a healthy diet and some light exercise will help a bit too, as hard as it may be when you are feeling like that.

Link to comment
Share on other sites

  • 3 weeks later...

First of all that is enough Adderall to choke a horse and it was quite irresponsible of his doctor to cut him off cold-turkey like that with his body depending on that kind of a dose.

Although it was quite irresponsible to give him a RX for that kind of dose as well...my doc said 90 mg was the max and even that was only for occasional super-long work days, not every day.

I would try to get a RX for wellbutrin and drink a lot of mountain dew or diet pepsi to give him a little energy at first. Best of luck.

Link to comment
Share on other sites

I have ADHD, so I may have had a different experience, but I have quit several ADHD medications cold turkey. (Adderall XR 30 mg, Adderall IR 60 mg, and Vyvanse 80 mg... well and a couple of others, but they were like sugar pills to me so I don't count them.)

It sounds like he's through the worst of it, but 120 mg/day for six years... well, that's a lot of medication over a long period of time. He may not magically recover suddenly. When I quit mine cold turkey, it took me several days to get back to how I was pre-stimulants. Since I have ADHD, I still had major problems focusing and paying attention to things just like I did before I started, but it was the worst during the first few days. Because he was on a high dose for a long time, I imagine it may take longer than just a few days to get back to how he was pre-Adderall. I wish I could give you a rough estimate of how long, but everybody is different. The good thing is that he seems to be out of the worst of it!!!

It's understandable that he enjoys the extra boost... I'm sure most people would if given the opportunity to try Adderall. It can help people without ADHD as well... it's just that they don't necessarily need it. I'm kind of appalled that his doctor would prescribe that high a dose to somebody who doesn't need it and then take him off of it cold turkey. That seems incredibly irresponsible.

Is your boyfriend positive he doesn't have ADHD? That's a pretty high dose for somebody who doesn't need the medication and just enjoys the boost! Maybe he just got used to his dosages and kept having to increase it, but it might be something he wants to get an opinion on from a (different) doctor. It's possible the medication did more than he thought. If he says he doesn't have it, he probably doesn't, but it wouldn't hurt to look into it.

Link to comment
Share on other sites

I'm confused, also, by this doctor's decision.... however, yes, it will take SOME time to recover from the fatigue and exhaustion. That does seem to be slightly person dependent, really.

I would say that over some time he will return to "normal" functioning, but he better not expect his "normal" to be ANYTHING LIKE taking the amount of adderall he was taking.

Anna

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...